Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Seung-Whan Kim 3 Articles
Clinical Review of Toxic Alcohol Poisoning Cases in Korea
Nu-Ga Rhee, Sung-Phil Chung, In-Cheol Park, Kyeong-Ryong Lee, Hyun-Jin Kim, Gun-Bea Kim, Young-Soon Cho, In-Ho Kwon, Seung-Whan Kim
J Korean Soc Clin Toxicol. 2012;10(1):15-21.   Published online June 30, 2012
  • 68 View
  • 3 Download
AbstractAbstract PDF
Purpose: Toxic alcohols are responsible for accidental and suicide motivated poisonings, resulting in death or permanent sequelae for the afflicted patients. Major therapeutic modalities in these cases include treatment with alcohol dehydrogenase inhibitors and extracorporeal elimination. There have been a number of case reports of toxic alcohol intoxication in Korea. The purpose of this study was to review the clinical characteristics of patients suffering toxic alcohol intoxication. Methods: We retrospectively reviewed the medical records of patients who presented with toxic alcohol intoxication at 8 emergency departments (ED) from Jun 2005 to Nov 2011. Patients who ingested methanol, isopropyl alcohol, ethylene glycol, and other alcohols except ethanol, were included in this study. The clinical characteristics of these patients were analyzed to include anion and osmolar gap, and estimated concentration of alcohol in the body. Results: During the study period, 21 patients were identified who had ingested toxic alcohol (methanol; 12 patients, ethylene glycol; 9 patients). At ED arrival, the mean anion gap was $18.7{pm}6.9$ and the osmolar gap was elevated in 13 patients. Oral and IV ethanol were administrated to 11 patients in order to inhibit alcohol dehydrogenase. Extracorporeal elimination procedures such as hemodialysis were performed in 9 patients. There were no fatalities, but the one patient suffered permanent blindness. Conclusion: This study found that ethylene glycol and methanol were the substances ingested which produced toxic alcohol intoxication. The patients presented with high anion gap metabolic acidosis and were typically treated with oral ethanol and hemodialysis.
Acute Hydrofluoric Acid Exposure: Our Clinical Experience at Emergency Centers in Two University Teaching Hospitals
Kyu-Hong Han, Jung-Il Yang, Seung-Yook Jo, Yong-Chul Cho, Seung Ryu, Jin-Woong Lee, Seung-Whan Kim, In-Sool Yoo, Yeon-Ho You, Jung-Soo Park
J Korean Soc Clin Toxicol. 2009;7(2):121-126.   Published online December 31, 2009
  • 73 View
  • 0 Download
AbstractAbstract PDF
Purpose: We investigated the clinical characteristics and demographics of patients who suffered from hydrofluoric acid chemical injury and the mechanism of damage. Methods: We retrospectively reviewed the medical records of patients who were exposed to hydrofluoric acid from March 2004 to March 2009 and who were seen at the emergency centers in two university teaching hospitals. Results: Forty four patients out of 47 patients suffered from chemical burn, while the injuries of the remaining 3 could not be identified by the medical records. A total of 17 hydrofluoric acid chemical injury patients were enrolled during the study period, and their mean age was $29.6{pm}7.0$. All the patients were accidentally injured by contact with the material and none of them inhaled or ingested the material. Only 6 patients wore appropriate protective equipments and 5 underwent the water irrigation for more than 10 minutes. The most common exposure area was the hand and forearm (70.5%). Less than 1% of all of the patients had their total body surface (TBS) exposed to hydrofluoric acid (mean=0.35%). The mean time interval from calcium gluconate administration to pain relief was $33.6{pm}8.8$ hours. Conclusion: When exposed to hydrofluoric acid, it is important to wear protective equipment and undergo water irrigation for more than 10 minutes. Pain and skin damage were observed in all the patients. After treatment, we concluded that administration of calcium gluconate and pain killers was successful in relieving pain, and the prognosis was also positive for the admitted and followed up patients when less than 1% of the TBS was exposed.
A case of Systemic Toxicity that Occurred in an Adult Who Intentionally Ingested Rhododendron Sclippenbashii
Sang-Min Jeong, Seung-Han Lee, Jeong-Soo Lim, Sang-Yeol Yoon, Seung Ryu, Jin-Woong Lee, Seung-Whan Kim, In-Sool Yoo, Yeon-Ho You
J Korean Soc Clin Toxicol. 2009;7(2):180-182.   Published online December 31, 2009
  • 57 View
  • 0 Download
AbstractAbstract PDF
It is well known that Rhododendron sclippenbashii contains the toxic material grayanotoxin. So, Koreans do not eat it, but they do eat azalea although it contains grayanotoxin. That is why there have been no reports about Rhododendron sclippenbashii intoxication after ingesting it intentionally, not accidentally. In this case, the patient was admitted to the emergency room with several toxic symptoms after intentionally consuming 50 blossoms of Rhododendron sclippenbashii to get rid of thirst. Treatment with saline infusion and atropine was successful and the outcome was favorable enough in this case to produce a complete cure without any sequelae at discharge. But toxic symptoms were seen for 24 hours, although the symptoms usually fade in 9 hours. Therefore, we should carefully treat and observe, for over 24 hours, the patient who intentionally ingests about 50 blossoms of Rhododendron sclippenbashii.

JKSCT : Journal of The Korean Society of Clinical Toxicology